Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 74, NWS Houston/Galveston, TX

August 14, 2016Jackson County, Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 14, 2016, 3:04 AM CDT for Jackson County, Wharton County, Texas. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 3:04 AM CDT (08:04 UTC)
Expired
Aug 14, 2016, 5:00 AM CDT
In force
116 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, TX, Wharton County, TX

The radar

The Austin/San Antonio radar (KEWX), 148 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

509 
WGUS54 KHGX 140804
FFWHGX
TXC239-481-141000-
/O.NEW.KHGX.FF.W.0074.160814T0804Z-160814T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
304 AM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WHARTON COUNTY IN SOUTHEASTERN TEXAS...
  CENTRAL JACKSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 500 AM CDT

* AT 302 AM CDT...DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS
  PRODUCING RAINFALL RATES UP TO 3 INCHES PER HOUR AT TIMES. THESE
  ARE FALLING OVER LOCATIONS THAT HAVE SEEN 2 TO 5 INCHES OF RAINFALL
  OVERNIGHT. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EL CAMPO...EDNA...GANADO...MORALES...CORDELE AND LOUISE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 2924 9669 2920 9629 2890 9639 2894 9680
      2896 9681 2897 9681 2902 9683 2906 9694

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:47 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 13, 11:47 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1147 PM CDT Sat Aug 13 2016

.AVIATION...
All SETX aviation terminals received measurable rain this
afternoon. The rain moistened soil may contribute to additional
patches of light fog and stratus around daybreak on Sunday
morning.

Scattered showers and thunderstorms will also resume again late
tomorrow morning and continue throughout the afternoon.

winds in the vicinity of thunderstorms have been gusting to 25
knots...however prevailing winds are southwesterly near 10 knots.

&&

PREV DISCUSSION... /ISSUED 1010 PM CDT Sat Aug 13 2016/

DISCUSSION...
The MCS was pushing through the coastal areas at 10 PM. Behind the
leading edge of the system, light to moderate rainfall was
occurring mainly along and south of the Interstate 10 corridor.

The upper low was located over N LA/S AR with some isolated to
scattered showers moving southward across E Texas toward our area.
The latest high resolution models show only isolated to scattered
coverage overnight for most locations. The global models keep
slightly higher chances in place. Given the current coverage
moving toward the forecast area, tweaked the chances for showers
and thunderstorms down a bit for most locations. Still kept in the
chances for locally heavy rainfall as PW/s ranged from 2 to 2.6
inches on the evening soundings. Will also reassess the rainfall
potential for tomorrow later tonight.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      76  87  74  86  73 /  70  60  40  60  40
Houston (IAH)              78  87  76  87  76 /  70  60  40  60  40
Galveston (GLS)            81  88  80  88  80 /  60  60  40  60  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT Sunday FOR
     THE FOLLOWING ZONES: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&

Discussion...40
Aviation/Marine...44
Hazardous weather outlook, Aug 13, 6:37 AM CDT, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
637 AM CDT SAT AUG 13 2016

TXZ163-164-176>179-195>200-210>213-226-227-141145-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
637 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE THIS AFTERNOON IN
ASSOCIATION WITH THE COMBINATION OF DEEP MOISTURE...AN UPPER LEVEL
DISTURBANCE AND A FRONTAL BOUNDARY. EXPECT RAINFALL TO CONTINUE
OVERNIGHT. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL INCHES
OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME LOCALIZED
STREET FLOODING. LOOK FOR PRECIPITATION TO EXPAND IN AREAL
COVERAGE AND CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FAIRLY GOOD RAIN CHANCES ARE EXPECTED INTO LATE NEXT WEEK. WITH
DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND
STREET FLOODING CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

TXZ214-235>238-141145-
BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA-
637 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO OCCASIONALLY STRONG LONGSHORE AND RIP CURRENTS ARE
POSSIBLE AT AREA BEACHES. SWIM NEAR A LIFEGUARD.

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE OVERNIGHT IN
ASSOCIATION WITH THE COMBINATION OF DEEP MOISTURE AND AN UPPER
LEVEL DISTURBANCE. STRONGER SLOW MOVING CELLS MAY PRODUCE SEVERAL
INCHES OF RAIN IN A SHORT TIME PERIOD WHICH COULD LEAD TO SOME
LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FAIRLY GOOD RAIN CHANCES ARE EXPECTED INTO LATE NEXT WEEK. WITH
DEEP MOISTURE LINGERING IN PLACE...LOCALIZED HEAVY RAINFALL AND
STREET FLOODING CAN NOT BE RULED OUT.

MODERATE TO OCCASIONALLY STRONG LONGSHORE AND RIP CURRENTS ARE
POSSIBLE AT AREA BEACHES THIS WEEKEND. SWIM NEAR A LIFEGUARD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GMZ330-335-350-355-370-375-141145-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
637 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE ONSHORE WINDS ARE EXPECTED. SMALL CRAFT SHOULD EXERCISE
CAUTION. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE. WINDS AND
SEAS WILL BE HIGHER IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FAIRLY GOOD CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED. WINDS
AND SEAS WILL BE HIGHER IN AND NEAR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:04 PM CDTSpecial Marine WarningHGX116 min
Aug 13, 7:14 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty2 hr
Aug 13, 7:18 PM CDTAreal Flood AdvisoryHGXLiberty117 min
Aug 13, 7:23 PM CDTSpecial Weather StatementHGXChambers52 min
Aug 13, 8:02 PM CDTSpecial Marine WarningHGX28 min
Aug 13, 8:30 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris2 hr
Aug 13, 8:34 PM CDTSpecial Weather StatementHGXGalveston41 min
Aug 13, 8:42 PM CDTSpecial Marine WarningHGX63 min
Aug 13, 9:08 PM CDTSpecial Marine WarningHGX67 min
Aug 13, 9:22 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris53 min
Aug 13, 10:26 PM CDTSpecial Marine WarningHGX34 min
Aug 14, 12:36 AM CDTAreal Flood AdvisoryHGXMatagorda, Wharton114 min
Aug 14, 1:34 AM CDTAreal Flood AdvisoryHGXColorado, Jackson, Wharton116 min
Aug 14, 4:53 AM CDTAreal Flood AdvisoryHGXHarris112 min
Aug 14, 4:56 AM CDTFlash Flood WarningHGXColorado, Jackson, Matagorda, Wharton2 hr
Aug 14, 5:05 AM CDTFlash Flood WatchHGXAustin, Brazoria, Burleson, Chambers, Colorado, Fort Bend and 13 more4 days
Aug 14, 5:12 AM CDTFlash Flood WarningHGXHarris4 hr
Aug 14, 5:26 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda2 hr
Aug 14, 6:42 AM CDTAreal Flood AdvisoryHGXPolk2 hr
Aug 14, 7:26 AM CDTRiver Flood WarningHGXHarris47 min
Aug 14, 9:30 AM CDTAreal Flood AdvisoryHGXPolk, Trinity3 hr
Aug 14, 3:25 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery65 min
Aug 14, 5:33 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery117 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.